Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 19, 2017, 5:37 PM PDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 5:37 PM PDT (00:37 UTC)
- Expired
- Aug 19, 2017, 6:30 PM PDT
- In force
- 53 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 3486 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298
WWUS85 KREV 200037
SPSREV
Special Weather Statement
National Weather Service Reno NV
537 PM PDT SAT AUG 19 2017
CAZ071-072-NVZ002-200130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
537 PM PDT SAT AUG 19 2017
...Thunderstorms will continue in the northern Sierra early this
evening...
At 533 PM PDT, Doppler radar was tracking thunderstorms near
Stampede Reservoir and Lake Tahoe. These storms were nearly
stationary.
Winds in excess of 30 mph and heavy rain will accompany these storms.
Locations impacted include...
Lake Tahoe, Stampede Reservoir, Prosser Creek Reservoir, Boca
Reservoir, Spooner Summit, Emerald Bay, Dagget Pass, Floriston and
Northstar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding and ponding of water on roads. Do not drive your
vehicle through flooded roadways. If on or near a lake, get out of
the water and move indoors or inside a vehicle now.
&&
LAT...LON 3967 12000 3946 11999 3948 11998 3949 11996
3949 11991 3885 11984 3890 12012 3957 12033
TIME...MOT...LOC 0033Z 240DEG 0KT 3954 12019
$$
WHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:50 PM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 19, 12:50 PM PDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Reno NV 1250 PM PDT Sat Aug 19 2017 .SYNOPSIS... Thunderstorms remain possible each day through the middle of next week. Storms this evening and Sunday will again develop over the Sierra, but we will see increasing coverage across the Pine Nut and Virginia ranges in western Nevada. Flash flooding will become more of a threat into early next week. Temperatures through the weekend will remain above average with weak afternoon breezes each afternoon. && .SHORT TERM... Low pressure remains off the Southern/Central CA Coast through the weekend, keeping moisture and instability over the Sierra and western Nevada. Isolated to scattered showers and thunderstorms are already developing over the Eastern Sierra and Tahoe Basin this afternoon. Storm coverage will continue to increase through this evening, with zephyr west winds kicking in and increasing low- level convergence over the western Nevada Sierra Front after 5pm. Storms today and Sunday will be very slow moving, as there is very weak steering flow in the mid-levels. These storms will be capable of producing localized heavy rainfall with potential for flash flooding in favored areas such as steep terrain and recent wildfire burn areas. Yesterday evening we had a storm that developed right over the Farad Fire burn scar and produced debris flow over I-80 that closed the interstate for a time. An additional heavy rainfall on the burned area could produce more of the same over the next few days. Thunderstorms will also be capable of producing small pea size hail and frequent cloud to ground lightning. The inverted-V soundings and dry boundary layer will have potential for strong gusty outflow winds up to 50 mph as well. These converging outflows will also help to trigger additional thunderstorm developing east of Highway 395 this evening. Anyone with outdoor plans this weekend should prepare for the potential for afternoon and evening thunderstorms and have a plan "B" in case a thunderstorm develops over your area. An uptick in easterly flow is expected on Sunday. This will likely keep thunderstorm development mainly over the High Sierra/Tahoe Basin and pushing west of the crest, so the feeling is that today will be the best chance of thunderstorms over western Nevada with better convergence and a weak zephyr late this afternoon. Smoke and haze will continue to affect the region over the next few days as wildfires continue to burn in CA/OR/ID/MT. This smoke and haze that we are seeing today is not from one fire in particular, but just a glob of smoke that is hanging over the Western States from the combined active wildfires across the region. See our earlier post from this morning on social media with the visible satellite image from GOES-16. On Eclipse Monday, we may have a few clouds hanging around in the morning, especially from Sunday night thunderstorms over Southern Nevada potentially bringing up mid and high clouds for Monday morning. We will continue with a partly cloudy forecast for Monday morning, with potential for some smokey haze from ongoing western wildfires. Thunderstorm activity is expected once again on Monday afternoon. A vortmax coming around the low will move through Central Nevada Monday, helping to get some thunderstorm activity going for areas east of Fallon/Hawthorne. Hopefully the clouds will hold off until after the eclipse, but overall the forecast confidence is still low regarding the details when it comes to these cut-off lows. Hoon .LONG TERM...Tuesday through Saturday... No significant changes to the long term forecast. Pesky upper low near the southern California coast will finally shear out or weaken to near non-existence by Wednesday night and Thursday as a trough moves into the Pacific Northwest. This is expected to lead to drier and more stable flow late next week with diminishing chances for thunderstorms. Tuesday and Wednesday, isolated to scattered mainly afternoon and evening thunderstorms are expected. Tuesday currently looks to offer the better upper forcing with the more intact upper low bringing upper divergence to the region. Moisture will be elevated with PWATs between 0.75" and 1" and storm motions modest (especially Wednesday); therefore, localized heavy rain is likely with locations susceptible to flash flooding (burn scars/terrain stripped of vegetation, steep terrain) seeing an increased risk for impacts. Thursday, afternoon winds could increase some as drier southwest flow pushes into the region. Friday and Saturday, an upper ridge is simulated by the GFS/EC to build back overhead for warming temperatures and minimal chance for thunderstorms. -Snyder && .AVIATION... Greatest threat for aviators will be scattered showers and thunderstorms this evening, mainly along the Sierra and western Nevada Sierra front. Storms are likely to form after 21z today, dissipating between 03-05z. Brief periods of heavy rain, gusty and erratic outflow winds can be expected with lesser chances for a hail threat. Localized terrain obscuration is a concern along with short periods of MVFR-IFR conditions under the rain core of the storms. Chances and most likely timing for a thunderstorm to impact or be in the vicinity of a terminal site: KRNO and KCXP: 20 percent, 21z-03z KTRK and KTVL: 25 percent, 21z-01z KMMH: 30 percent, 21z-03z KLOL and KNFL: 20 percent, 00z-05z Thunderstorm chances continue through the weekend and then increase as we go into the first half of next week. Otherwise, expect VFR conditions over the weekend with afternoon westerly breezes of 8-12 kts. If it rains at KTRK, the airfield is likely to see fog develop overnight into the early morning hours. -Dawn/Hoon && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 19, 12:56 PM PDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Reno NV
1256 PM PDT SAT AUG 19 2017
CAZ071>073-NVZ001>004-192115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1256 PM PDT SAT AUG 19 2017
...Thunderstorms Developing in the Sierra and Far Western Nevada...
Isolated to scattered thunderstorms continue to develop in the
Sierra and portions of far western Nevada this afternoon.
Small hail, brief moderate to heavy rainfall, occasional cloud-to-
ground lightning strikes, and wind gusts 30-40 mph will be possible
with storms through early evening. A few stronger storms will be
possible for late afternoon and early evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, watch the skies and get out of the water
before a thunderstorm develops over you! Don't be caught on the
water in a thunderstorm. Strong wind gusts and lightning pose an
immediate danger to boaters.
Hikers and campers should seek shelter if possible. Tents and trees
are unsafe shelters during thunderstorms. Stay away from creeks and
streams as water levels may rise rapidly near thunderstorms.
&&
LAT...LON 3748 11885 3758 11901 3774 11913 3773 11926
3788 11920 3795 11932 3804 11931 3820 11963
3845 11968 3869 11998 3881 12003 3885 12016
3920 12025 3961 12047 3978 12001 3908 11986
3919 11940 3837 11812 3796 11851 3746 11872
TIME...MOT...LOC 1949Z 240DEG 0KT 3875 12013
SSSpecial weather statement, Aug 19, 3:11 PM PDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Reno NV 311 PM PDT SAT AUG 19 2017 CAZ072-NVZ002-003-192245- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno- Carson City-Minden Area NV- 311 PM PDT SAT AUG 19 2017 ...Strong Thunderstorm over Minden-Johnson Lane... At 310 PM PDT, Doppler radar was tracking a strong thunderstorm over Johnson Lane, or near Gardnerville. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carson City, Gardnerville, Gardnerville Ranchos, Dayton, Johnson Lane, Carson City Airport, Indian Hills, Genoa, Kingsbury, Junction U.S 395 And NV 756, Us 395 At Douglas-Carson City Co Line, Lakeview, Gardnerville Ranch, Stewart, Minden-Tahoe Airport, Us 50 At Carson City-Lyon Co Line, Junction Nv 88 And Nv 756 and Minden. PRECAUTIONARY/PREPAREDNESS ACTIONS... During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. && LAT...LON 3921 11957 3893 11955 3886 11985 3924 11989 TIME...MOT...LOC 2210Z 085DEG 3KT 3903 11968 AH
Special weather statement, Aug 19, 4:17 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Reno NV
417 PM PDT SAT AUG 19 2017
NVZ002-003-200045-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
417 PM PDT SAT AUG 19 2017
...Thunderstorms with heavy rainfall approaching Reno and Sparks...
Isolated thunderstorms are moving north from Washoe Valley and will
bring gusty southerly winds to 45 mph and localized heavy rainfall
to the Reno-Sparks area through 545 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may lead to
ponding of water on roads and freeways, including Interstate 580 and
Interstate 80 between Reno and Fernley. Slow down and be alert for
hydroplaning in areas of heavy rain. Drivers should also be alert
for sudden gusty winds. Slow down and turn on headlights if
encountering heavy rain.
&&
LAT...LON 3966 11970 3964 11937 3926 11959 3922 11988
3952 12001 3958 12000
TIME...MOT...LOC 2309Z 240DEG 0KT 3956 11995
SSSpecial weather statement, Aug 19, 5:37 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
537 PM PDT SAT AUG 19 2017
CAZ071-072-NVZ002-200130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
537 PM PDT SAT AUG 19 2017
...Thunderstorms will continue in the northern Sierra early this
evening...
At 533 PM PDT, Doppler radar was tracking thunderstorms near
Stampede Reservoir and Lake Tahoe. These storms were nearly
stationary.
Winds in excess of 30 mph and heavy rain will accompany these storms.
Locations impacted include...
Lake Tahoe, Stampede Reservoir, Prosser Creek Reservoir, Boca
Reservoir, Spooner Summit, Emerald Bay, Dagget Pass, Floriston and
Northstar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding and ponding of water on roads. Do not drive your
vehicle through flooded roadways. If on or near a lake, get out of
the water and move indoors or inside a vehicle now.
&&
LAT...LON 3967 12000 3946 11999 3948 11998 3949 11996
3949 11991 3885 11984 3890 12012 3957 12033
TIME...MOT...LOC 0033Z 240DEG 0KT 3954 12019
WHNearby
Special Weather Statements in Nevada, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.